Extensive Cerebral Venous Thrombosis Secondary to Recreational Nitrous Oxide Abuse

Nitrous oxide, colloquially known as 'whippets,' is a commonly abused inhalant by adolescents and young adults. There are limited data describing the adverse effects of this abuse. We present a 16-year-old girl with no medical history who presented to the emergency department for confusion, hallucinations, weakness, and headaches. Imaging revealed extensive cerebral thrombosis. She had no prior history of venous or arterial thrombosis. Hypercoagulability workup demonstrated an elevated homocysteine level. She was treated with effective anticoagulation and vitamin B12 folate supplementation. To our knowledge, there are a very few cases in the medical literature of cerebral venous thrombosis following the use of nitrous oxide. The pathophysiology of the disorder appears to be linked to the metabolism of vitamin B12 inducing hyperhomocysteinemia and a procoagulant state.

as reported in: Cerebrovasc Dis. 2021 Sep 7 1-4 [Epub ahead of print]